Neglectful

Over the past few weeks I have felt more and more as though my brain isn’t working properly. It sounds crazy, but my concentration has gone completely. You have no idea how many times I have started with my blog, then deleted the whole thing because it looked stupid. I’ve never been good at accepting praise, or even giving myself credit for things well done, but if there was ever an award for stupidness it would belong to me.
The thing is, I know why all this is happening.


I am dealing with it, but it’s going to take a while. About a month ago, I ran out of my prescription for Effexor. This strong antidepressant belongs to a group of drugs called SNRI’s (Selective Norepinephrine Re-uptake Inhibitors) and is used a lot in Generalised Anxiety Disorder (ie me). I had a couple if pills left, and needed to spread them out over the next few days until I could get my script filled.
The withdrawal which I inevitably faced was horrible. The headaches and nausea reminded me of travel sickness, but then I was getting vertigo too. I’ve been trying to think how to describe what is commonly refered to as ‘brain zaps’. This is as close as I can get it. You know when you stand up too quickly, and as well as feeling dizzy, you get a kind of “woosh, woosh” in your head? Well, that’s what brain zaps feel like, only all the time.
I refilled my prescription, and started again. I assumed since my body was fighting to give up this stuff, it would be fairly easy getting back on it, especially since I’d only missed about five days doses. Wrong. When the nausea and headaches were still going strong after three weeks, I decided to take action. I wanted to come off this drug, and badly. Aside from anything else, I was dsiplaying side effects such as profuse sweating and memory loss – both of which I knew happened, but had felt fortunate that I had somehow missed. Until eighteen months after I started taking it, that is.
I have a theory for that. The past six months has seen a dramatic reduction in my anxiety levels. I don’t know why. Maybe my bike has been better therapy than I have given it credit for. Whatever the reason, I’m sure that my norepinephrine levels have naturally increased as a result, so my body doesn’t need the extra made by the Effexor. Or something. I have to have a theory.
So, a week after reducing my dose to 75mg, I still feel sick. I still have the headache from hell. I suppose I’ve been neglecting my body by confusing it with all these changes in doses. I now face the job of being patient with it, and seeing what happens next.

Advertisements

2 thoughts on “Neglectful

  1. Miss Pamela says:

    I think you’re doing the right thing – once you’re stabilised a bit you can draw up a withdrawal plan with your gp – you might be able to get a liquid version of your meds which makes it easier to reduce the amount very slowly, which is what I’m doing at the mo, less stressful to the system. I’ve found that keeping your blood sugar levels stable (with lots of complex carbs etc) helps a bit with the head shocks and dizziness, if I can manage to eat, that is!
    Best wishes, you WILL feel better soon! 🙂
    Vanessa. xx

  2. Angel says:

    (((((((((((((((Dom)))))))))))))))))
    Keep to the headache remedies, and rest…. drink lots of water and tea!
    ((((((((((((Dom))))))))))))))
    I know it is hard to be patient when waiting for the zaps to go away. I’ve never been able to wean myself off an ssri. I always quit them cold turkey. 😉 It is rough, but I don’t like extending the misery. Mind you, I don’t recommend my technique at all.
    Much love,
    Angel

Comments are closed.